From Florida, USA:
My 10 year old son is type 1 and has been on the pump for the past six months. He had a hypoglycemic reaction during the night when his blood level was fine before bed. Is it possible his activity level from six hours earlier could have caused this to happen?
It is quite possible that your son's activity level from six hours earlier may have caused hypoglycemia during the night. Remember that exercise (especially high intensity or long duration) can increase metabolism for hours afterwards. This can trigger low blood sugar due to the increased glucose utilization and the resultant abundance of insulin. Many insulin pump users who exercise or are extremely active in the evening find success in using a lower temporary basal rate for the hours after the activity. The duration and degree of that lower rate will be extremely individual and may require a bit of work (frequent monitoring and patterning) to find what works best in your son's situation. For others, a well planned carb/protein snack prior to bed (without a matching bolus), is the chosen option. Talk to your son's healthcare team about applying these ideas to your son's diabetes management, and three cheers to you for your diligence!
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.